MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE®; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE®; VENTRICULAR (ASSIST) BYPASS
Model Number 1440
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/20/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the hospital had a power module and two battery chargers damaged.The damage occurred from a saline drip that was hung over the cart, and it happened to leak over the inpatient cart with equipment.There was an electrical spark when the water got into the prongs on the battery charger.The battery that was in the pocket had already been disposed of and a replacement was not needed.
 
Additional Manufacturer Narrative
Section d4: expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
Section b3: corrected.Section b5: corrected.Section g1, manufacturing site: corrected.Manufacturer's investigation conclusion: the reported event of fluid damage on the universal battery charger (ubc) was confirmed.The returned ubc (serial number (b)(6)) was observed to have fluid damage within slot 1 and on its main printed circuit board upon arrival at the service depot.The ubc¿s damaged components were replaced with new components, then the ubc was functionally tested and performed as intended.The serviced and repaired ubc was returned to the customer site after passing all tests per procedure.Available information indicates that the root cause of the reported event was saline accidentally leaking and dripping onto the unit.Review of the device history record for the ubc, serial number (b)(6), showed the device was manufactured in accordance with manufacturing and quality assurance specifications.The heartmate 3 patient handbook (rev.D, section 3 ¿powering the system¿) instructs the user to keep the universal battery charger away from liquid at all times.Fluid ingress within the battery charger may cause issues in operations or may cause an electric shock.The heartmate universal battery charger ifu (rev.B, sections ¿warnings and cautions¿¿¿ and 6.0 ¿routine inspection and cleaning¿) instructs users to never allow liquid to enter the interior of devices, and to keep the ubc away from liquid as much as possible.The heartmate universal battery charger ifu (rev.B) instructs users to not use a damaged ubc, and to obtain a replacement if necessary.Section 6.0 routine inspection and cleaning within the ifu instructs users to check the ubc for damage at least once per week.The heartmate 3 patient handbook (rev.D, section titled "emergency contact list") cautions users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that the hospital had a power module and universal battery charger damaged on (b)(6) 2024.The damage occurred from a saline drip that was hung over the cart, and it happened to leak over the inpatient cart with equipment.There was an electrical spark and water got into the prongs on the battery charger.The battery that was in the pocket was disposed of and a replacement was not needed.There was another saline drip on (b)(6) 2024, and a second universal battery charger was damaged.

Brand Name
HEARTMATE®
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key20409720
Report Number2916596-2024-06489
Device Sequence Number9044129
Product Code DSQ
UDI-Device Identifier00813024010678
UDI-Public(01)00813024010678(11)100801
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1440
Device Catalogue Number1440
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/23/2024
Supplement Date Received by Manufacturer12/18/2024
Initial Report FDA Received Date10/09/2024
Supplement Report FDA Received Date01/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2010
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown